Paclitaxel-Associated Subungual Pyogenic Granuloma: Report in a Patient With Breast Cancer Receiving Paclitaxel and Review of Drug-Induced Pyogenic Granulomas Adjacent to and Beneath the Nail

February 2012 | Volume 11 | Issue 2 | Case Report | 262 | Copyright © 2012

Abstract

Subungual and periungual pyogenic granuloma occur in association with certain systemic medications. Paclitaxel is an antitumor drug of the taxane family used in the management of breast cancer. Taxanes have many associated nail changes that may occur in patients receiving either docetaxel or paclitaxel for systemic chemotherapy. The nail changes in a 68-year-old woman with metastatic breast cancer who presented for nail changes after receiving 12 cycles of weekly paclitaxel are described herein: nail plate red-brown discoloration, onycholysis with leukonychia, proximal subungual hemorrhage, and subungual pyogenic granuloma. The literature on systemic medications associated with the development of subungual and periungual pyogenic granulomas is reviewed; drugs associated with the development of pyogenic granuloma at the locations include antineoplastics, antiretrovirals, epidermal growth factor receptor inhibitors, immunosuppressants and retinoids. In conclusion, subungual pyogenic granuloma can occur not only in patients receiving docetaxel, but also in patients treated with paclitaxel. And, paclitaxel should be included in the list of drugs associated with the occurrence of subungual pyogenic granuloma

J Drugs Dermatol. 2012;11(2):262-268.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Pyogenic granuloma is a rapidly growing, benign vascular tumor that is commonly located on the trunk and the extremities and typically presents as a red papule or nodule, often with a peripheral collarette of epithelium. Its etiology may be idiopathic, acquired following trauma to the skin or mucus membranes, pregnancy-associated, or subsequent to the initiation of certain systemic medications.1 We describe a woman with breast cancer who developed paclitaxel-associated subungual pyogenic granuloma.

CASE REPORT

A 68-year-old woman with metastatic infiltrating lobular carcinoma of the left breast presented for evaluation of fingernail and toenail changes. Her management included segmental mastectomy with sentinel lymph node biopsy and subsequent complete axillary lymph node dissection. Thereafter, she received 12 weekly cycles of paclitaxel (80 mg/m2). During her chemotherapy she noticed that many of her nails had become discolored and that her right great toenail was tender and white.

Cutaneous examination showed discoloration of all 10 fingernails (Figure 1). The red-brown band began 6 mm from the proximal nail fold and extended 6 to 8 mm. This change was most prominent on the second, third and fourth fingernails (Figure 2); it was less marked on the nails of her fifth fingers and thumb (Figure 3). Her right foot was painful, red and swollen (Figure 4). There was leukonychia and distal onycholysis of her painful right great toenail (Figure 5). There was also red-brown discoloration of the second and third toenails of the right foot and proximal subungual hemorrhage of the right second toe (Figure 5).

The right great toenail was easily removed with nail clippers. A yellowish-white nodule was observed arising from the nail bed (Figures 6 and 7). A shave biopsy of the lesion and a bacterial

↑ back to top


Related Articles